Except there weren’t medics in the ’50s, and this guy in white is injecting Methadone on scene.
The patient obviously didn’t faint because he has the famous “head in crook of arm” sign. There is a police officer holding off the hordes in the background, but no sign of an MVA. And guy-in-white doesn’t seem to be too concerned about C-spines. Good info on methadone in the ad, though.
Don’t they make douches?
A methadone douche?
Ladies, would YOU want to feel fresh as a daisy all day with a narcotic, anesthetic douche?
Doesn’t that sort of, to put it gently, defeat the purpose?
You’d feel fresh all day but you’d be too stoned to care!
The patients are usually female, underage and intoxicated. The petite ones get carried in, others are placed in a wheelchair and are observed to be slumped over on arrival.
They arrive with a bevy of friends who were at the same function and are scared to death; so scared that someone has actually called the parents.
We make sure the airway is protected, do a tox screen to make sure that we are only dealing with ETOH, hydrate the patient and when they can ambulate, we discharge them and leave further “treatment” to the parents.
(It’s a good time to give some education to the friends regarding alcohol consumption, too. They tend to be rather receptive when they are truly afraid a peer is dying.)
This time was different.
A gentleman informed the desk that he needed a wheelchair for his daughter, who was not feeling well. He had been called to come and get her from a party. I took the wheelchair out to the parking lot and the woman (she was in her early 20s) ambulated steadily to the chair. Hmmm….they don’t usually do that.
She was slow but oriented to person and place, warm, dry and denied any medical problems. No allergies. Her vitals were OK, except for a slightly elevated respiratory rate. She was a bit “glassy-eyed”, and occasionally I had to get her to look at me. The main thing was she took forever to answer a question and moved like an old VCR tape in slo-mo.
She also had a flat affect, just barely emoting enough to get angry when I asked her, for the third time, what drugs she was on. Or how much alcohol she had been drinking.
“You are not acting normal,” I said. “And I am concerned.” That’s when Dad broke in with this rather startling piece of information:
“She is drinking tons of water and Diet Pepsi and she always seems to be in the bathroom.”
I could have grabbed a finger-stick glucose level in triage but all of a sudden I knew what I was dealing with.
Hyperglycemia. New onset diabetic.
We grabbed a room, called the doc, took a finger-stick glucose that just read “High”. As well it should; the actual lab glucose was over 1000.
Normal for our lab is around 70-110.
Had this patient been alone, without other people to notice her mental alteration, she would have gone into a diabetic coma. She would have died.
She didn’t. We admitted her and she was discharged a few days later, with a life that had been radically altered in terms of lifestyle and responsibility for her own wellbeing.
I once watched a 25-year-old die of new-onset diabetes when I worked in ICU.
I felt abashed. For the arrogance of assuming her altered state was drugs or alcohol. For not believing her when she denied both. For not picking up on the elevated respiratory rate. For not getting an immediate fingerstick in triage on an “altered” patient.
For having to be reminded that in emergency nursing, no patient is “routine”.